North Carolina, 2009High Wind in North Carolina, December 25, 2009
December 25, 2009 · NWS MRX · 1 event in 1 county or zone
A strong low pressure tracked across southwest North Carolina bringing damaging non-thunderstorm winds to the area in the overnight hours on the 25th. The strongest winds occurred over the higher elevations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure tracked across southwest North Carolina bringing damaging non-thunderstorm winds to the area in the overnight hours on the 25th. The strongest winds occurred over the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 25, 12:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 25, 12:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM EST FRI DEC 25 2009
.AVIATION...LARGE LOW PRESSURE AREA MOVING NORTH WEST OF THE AREA.
HIGH PRESSURE SLOWLY WEAKENING TO THE NE. PRESSURE GRADIENT REMAINS
STRONG BETWEEN THESE SYSTEMS AND STRONG SE WINDS WILL CONTINUE
OVERNIGHT. A THIN LINE OF MODERATE RAINFALL IS EMBEDDED IN A LARGE
AREA OF LIGHT RAIN ALONG AND IN ADVANCE OF A NE MOVING FRONTAL
BOUNDARY. FRONT MOVES NE THROUGH AREA BETWEEN 12-18Z. PCPN WILL
TAPER OFF AND BRISK SW WINDS WILL OCCUR BEHIND THE FRONT. CIGS AND VSBYS
WILL MAINLY BE IN THE MVFR RANGE.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...EAST
POLK...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
WASHINGTON TN...WEST POLK.
WIND ADVISORY UNTIL NOON EST /11 AM CST/ TODAY FOR THE FOLLOWING
ZONES: BLEDSOE...BRADLEY...CAMPBELL...CLAIBORNE...
HAMILTON...MARION...MEIGS...MORGAN...RHEA...SCOTT TN...
SEQUATCHIE.
VA...WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
LCMHazardous weather outlook, Dec 24, 5:09 AM EST, 20 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EST THU DEC 24 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EST THU DEC 24 2009 /409 AM CST THU DEC 24 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL BEGIN TO AFFECT THE REGION BY
THIS AFTERNOON...BRINGING THE POSSIBILITY OF STRONG WINDS AROUND
THE MOUNTAINS DUE TO MOUNTAIN WAVES. IN ADDITION...WITH THE GROUND
REMAINING NEARLY SATURATED...SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS WILL BE POSSIBLE WITH THIS SYSTEM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STRONG LOW PRESSURE SYSTEM WILL EXIT THE REGION ON FRIDAY.
THERE IS THE POSSIBILITY OF STRONG WINDS AROUND THE MOUNTAINS DUE
TO MOUNTAIN WAVES. THE RISK OF FLOODING OF LOW LYING AND FLOOD
PRONE AREAS WILL BE POSSIBLE WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY TONIGHT FOR WIND AND FLOODING
REPORTS.
High Wind, Clay
- When
- December 25, 2:00 AM EST to 4:00 AM EST
- Where
- Clay forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.057, -83.750 (the zone’s center; the record gives no point)
A trained spotter reported 3 trees and a powerline downed by non-thunderstorm winds in Warne.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wyoming, December 25 to 26, 20092 deaths · 11 events
- Winter Weather in Illinois, December 25 to 27, 200914 injured · 7 events
- Blizzard in South Dakota, December 25 to 26, 2009$610,000 · 19 events
- High Wind in West Virginia, December 25, 2009$90,000 · 50 kt wind · 6 events
- Flash Flooding in South Carolina, December 25, 2009$72,000 · 7 events
- Winter Storm in South Dakota, December 25 to 26, 2009$50,000 · 3 events
- Winter Weather in New York, December 25 to 27, 200926 events
- Winter Storm in Wyoming, December 25 to 26, 2009$25,000 · 2 events
- Winter Weather in Iowa, December 25 to 27, 200921 events
- Winter Weather in Illinois, December 25 to 27, 200913 events
- Winter Weather in North Carolina, December 25, 20099 events
- Flood in Illinois, December 25, 20091 injured · $5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206690.